Cisplatin-induced peripheral neuropathy. Frequent off-therapy deterioration, demyelinating syndromes, and muscle cramps
Related Experiment Video
Updated: Oct 5, 2026

Nerve Excitability Assessment in Chemotherapy-induced Neurotoxicity
Published on: April 26, 2012
Abstract:
Forty-five patients with cisplatin-induced peripheral neuropathy (PN) were evaluated retrospectively after treatment with cumulative doses of cisplatin ranging from 201 to 1952 mg/m2. The patients were followed for up to 23 months (median, 4.5 months), and 32 of them were evaluated more than once. Severity of symptoms was related to higher cumulative doses of cisplatin but with marked individual variability. Off-therapy deterioration of the PN continued in 14 patients (31%) for 2.5 to 5.5 months after withdrawal of cisplatin, and only four patients showed some improvement during the follow-up period. Symptomatic deterioration often was heralded by new onset of muscle cramps (with normal Ca2+/Mg2+ levels) and/or by manifestations of probable spinal dorsal column and/or nerve root demyelinating syndromes presenting as either Lhermitte's sign and/or as an electric-shock sensation along the upper extremities when outstretched in 90 degrees shoulder abduction. Cramps and demyelinating syndromes were each noted in 31% of the patients. Muscle cramps tended to resolve several months after withdrawal of therapy, and demyelinating syndromes were always transient (1.5 to 6.0 months) and did not progress despite ongoing therapy in five patients. Our study indicates that, after withdrawal of therapy, patients with cisplatin-induced PN may continue to deteriorate for several months. Manifestations of muscle cramps and demyelinating syndromes signify a worsening course of the PN but should not automatically indicate interruption of therapy.
Related Concept Videos
Classification of Skeletal Muscle Relaxants
Peripherally acting skeletal muscle relaxants interfere with the neurotransmission at the neuromuscular end plate to induce paralysis during...
Skeletal Muscle Relaxants: Adverse Effects
Unlike...
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Peripheral Arterial Disease II: Clinical Manifestations and Diagnostic Evaluation

